Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 114, NWS Miami, FL

July 30, 2008Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 30, 2008, 3:56 PM EDT for Broward County, Florida. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2008, 3:56 PM EDT (19:56 UTC)
Expired
Jul 30, 2008, 4:25 PM EDT
In force
29 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Broward County, FL

The radar

The Miami radar (KAMX), 46 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:05 PM EDTHAIL 0.25Miramar, FLNWS EMPLOYEE REPORTED PEA SIZE HAIL NEAR MIRAMAR AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 301956
SVRMFL
FLC011-302100-
/O.NEW.KMFL.SV.W.0114.080730T1956Z-080730T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
356 PM EDT WED JUL 30 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 500 PM EDT

* AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PEMBROKE PINES...AND MOVING NORTH AT 8 MPH.

* THE STORM WILL AFFECT...
  PEMBROKE PINES...
  SOUTHWEST RANCHES...
  AND SURROUNDING COMMUNITIES.

LAT...LON 2606 8036 2605 8027 2597 8029 2597 8040
TIME...MOT...LOC 1956Z 193DEG 7KT 2601 8034

$$

KOB
1 follow-up statement
000
WWUS52 KMFL 302025
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
425 PM EDT WED JUL 30 2008

FLC011-302033-
/O.CAN.KMFL.SV.W.0114.000000T0000Z-080730T2100Z/
BROWARD FL-
423 PM EDT WED JUL 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BROWARD COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS
WEAKENED. THUS THE THUNDERSTORM WARNING HAS BEEN CANCELLED.

THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY 
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

AN URBAN FLOOD ADVISORY ALSO REMAINS IN EFFECT FOR THIS AREA. RADAR 
ESTIMATES THAT IN EXCESS OF TWO INCHES OF RAINFALL HAS FALLEN IN THE 
PAST HOUR NEAR THE INTERSECTION OF I75 AND PINES BOULEVARD EXTENDING 
EAST TO UNIVERSITY DRIVE.

LAT...LON 2606 8036 2605 8027 2597 8029 2597 8040
TIME...MOT...LOC 2023Z 193DEG 7KT 2606 8033

$$

KOB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:00 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 30, 2:00 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT WED JUL 30 2008

.DISCUSSION...
THE EAST COAST SEA BREEZE WAS PUSHING FURTHER INLAND OVER THE
SOUTHERN AREAS...THEN OVER THE NORTHERN AREAS EARLY THIS
AFTERNOON. THE SOUTHERN PORTION OF THE EAST COAST SEA BREEZE
SHOULD CONTINUE TO PUSH INLAND WHILE THE NORTHERN PORTION REMAINS
CLOSER TO THE COASTLINE...DUE TO THE SOUTH TO SOUTHWEST STEERING
FLOW. AT THE SAME TIME...THE WEST COAST SEA BREEZE WILL ALSO
CONTINUE TO PUSH ACROSS THE CWA TOWARDS THE EAST COAST AREAS
THROUGH THE AFTERNOON HOURS.

SHOWERS AND THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP ALONG BOTH
SEA BREEZES AND MOVE TO THE NORTH TO NORTHEAST DIRECTION THIS
AFTERNOON INTO EARLY THIS EVENING. THIS WILL FOCUS MOST OF THE
ACTIVITY OVER THE NORTHERN AND NORTHEAST AREAS OF THE CWA THIS
AFTERNOON INTO THIS EVENING. SO WILL HAVE THE HIGHEST POPS OVER
THE NORTHERN AREAS TAPERING DOWN AS YOU HEAD SOUTH.

THE RIDGE OF HIGH PRESSURE IN THE LOWER LEVELS OF THE ATMOSPHERE
WILL REMAIN OVER THE SOUTHERN PORTIONS OF SOUTH FLORIDA THROUGH
FRIDAY. THIS WILL KEEP THE SOUTH TO SOUTHWEST WINDS OVER THE CWA
THROUGH FRIDAY.

AT THE SAME TIME...A TROPICAL WAVE EAST OF THE WINDWARD ISLANDS
WILL ALSO MOVE WEST TO NORTHWEST TOWARDS SOUTH FLORIDA. DRIER AIR
AHEAD OF THE TROPICAL WAVE WILL MOVE INTO THE CWA FOR THURSDAY AND
FRIDAY. SO HAVE LOWER THE POPS DOWN TO ISOLATED TO LOW END CHANCE
CAT FOR THURSDAY INTO FRIDAY WITH THE HIGHEST POPS OVER THE NORTHERN
AREAS.

THE SURFACE RIDGE OF HIGH PRESSURE WILL THEN MOVE NORTH INTO
CENTRAL FLORIDA LATE THIS WEEKEND...AS THE NORTHERN PORTION OF THE
TROPICAL WAVE PASSES THROUGH SOUTH FLORIDA. THIS WILL ALLOW FOR
THE WINDS TO BECOME SOUTH TO SOUTHEAST OVER THE AREA...AND
INCREASE THE MOISTURE OVER THE AREA. SO HAVE LEFT SCATTERED POPS
OVER THE CWA LATE THIS WEEKEND.

.EXTENDED FORECAST...
THE RIDGE OF HIGH PRESSURE WILL REMAIN OVER CENTRAL FLORIDA FOR
EARLY TO MIDDLE OF NEXT WEEK. THIS WILL KEEP THE WINDS FROM THE
SOUTHEAST DIRECTION OVER THE CWA FOR THE EARLY TO MIDDLE OF NEXT
WEEK. SO THE HIGHEST POPS WILL BE OVER THE WESTERN AREAS OF THE
CWA FOR THE EARLY TO MIDDLE OF NEXT WEEK...BUT THE EAST COAST CAN
STILL SEE ISOLATED TO SCATTERED COVERAGE.

&&

.AVIATION...
CONVECTIVE SHOWERS AND THUNDERSTORMS ARE FIRING ALONG THE SEA BREEZE
CONVERGENCE IN DADE AND BROWARD, BUT SEA BREEZE HAVING A HARD TIME
MAKING ANY HEADWAY AGAINST THE PREVAILING SOUTHWEST FLOW IN PALM
BEACH COUNTY. STILL EXPECT SCT SHRA/TSRA TO CONTINUE PRIMARILY ALONG
THIS CONVERGENT LINE AFFECTING AIRPORTS ALONG AND WEST OF THE
FLORIDA TURNPIKE IN THE THREE METRO ATLANTIC COUNTIES. ULTIMATELY
CONVERGENCE FROM LAKE BREEZES MEETING OUTFLOW BOUNDARIES WILL RESULT
IN CONTINUED SHRA/TSRA ACROSS THE LAKE OKEECHOBEE REGION AND INLAND
AREAS FARTHER SOUTH. FOR KAPF SOUTHWEST FLOW WILL CONTINUE WITH
LESSER CHANCES OF SHRA/TSRA. OTHERWISE VFR CONDITIONS ARE EXPECTED
TO PREVAIL WITH WINDS BECOMING LIGHT AND VARIABLE AFTER SUNSET.

&&

.MARINE...
THE WINDS WILL REMAIN FROM THE SOUTH TO SOUTHWEST DIRECTION AT 5
TO 10 KNOTS THROUGH FRIDAY...BEFORE SWINGING SLOWLY TO THE
SOUTHEAST DIRECTION BY EARLY NEXT WEEK. THE SEAS WILL ALSO REMAIN
BELOW 2 FEET THROUGH EARLY NEXT WEEK. SO BOATING CONDITIONS SHOULD
BE GOOD OUTSIDE OF THE SHOWERS AND THUNDERSTORMS THIS WEEK INTO
EARLY NEXT WEEK.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN ABOVE THE 35 PERCENT CRITICAL
VALUE THIS WEEK INTO THIS WEEKEND. SO NO PROBLEMS WITH THE FIRE
WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  91  76  91 / 30 40 20 30
FORT LAUDERDALE  78  91  78  91 / 20 30 20 20
MIAMI            78  92  78  92 / 20 30 20 20
NAPLES           77  90  77  90 / 20 30 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...50/RLP
Hazardous weather outlook, Jul 30, 12:59 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1259 PM EDT WED JUL 30 2008

FLZ063-066>075-168-172>174-302200-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1259 PM EDT WED JUL 30 2008

...AFTERNOON THUNDERSTORMS MOST NUMEROUS LAKE OKEECHOBEE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SEA BREEZE CONVERGENCE WILL AGAIN BE A TRIGGER FOR
SCATTERED THUNDERSTORMS ACROSS ALL OF MAINLAND SOUTH FLORIDA THIS
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS ACROSS
THE LAKE OKEECHOBEE REGION. THE PRIMARY THREATS FROM THUNDERSTORMS
WILL BE LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

FLOODING: SOME THUNDERSTORMS ESPECIALLY IN THE LAKE OKEECHOBEE
REGION WILL PRODUCE LOCALLY HEAVY RAINFALL, WHICH COULD RESULT IN
POORLY DRAINED STREET AND UNDERPASS FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY ACROSS ALL OF
MAINLAND SOUTH FLORIDA. HOWEVER, THUNDERSTORMS ARE EXPECTED TO BE
A LITTLE LESS NUMEROUS FRIDAY THROUGH THE UPCOMING WEEKEND WITH
SOMEWHAT DRIER AIR MOVING INTO THE REGION. THE PRIMARY THREATS FROM THE
THUNDERSTORMS WILL AGAIN BE DANGEROUS LIGHTNING STRIKES AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR LOCALLY HEAVY RAINFALL
POSSIBLY PRODUCING FLOODING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 30, 3:50 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
350 PM EDT WED JUL 30 2008

FLZ072>074-302015-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-
350 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORM MOVING ACROSS SOUTH CENTRAL BROWARD..

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PEMBROKE PINES...MOVING NORTH AT 9 MPH.

THIS STORM WILL AFFECT...

PEMBROKE PINES...
SOUTHWEST RANCHES...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO PEA SIZED HAIL AND GUSTY WINDS OF
40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2609 8036 2604 8023 2595 8028 2594 8041
TIME...MOT...LOC 1950Z 194DEG 8KT 2602 8033

KOB

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:50 PM EDTSpecial Weather StatementMFLBroward25 min
Jul 30, 4:08 PM EDTSpecial Weather StatementMFLMonroe37 min
Jul 30, 4:13 PM EDTAreal Flood AdvisoryMFLBroward47 min
Jul 30, 4:52 PM EDTSpecial Weather StatementMFLBroward23 min
Jul 30, 5:33 PM EDTSpecial Weather StatementMFLPalm Beach27 min
Jul 30, 5:37 PM EDTSpecial Marine WarningMFL53 min
Jul 30, 6:41 PM EDTSpecial Weather StatementMFLPalm Beach34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.